Introduction: In the estrogen in venous thromboembolism (EVTET) study of 140 women with a history of venous thromboembolism (VTE), oral hormone replacement therapy (HRT) was associated with strong activation of coagulation markers and increased risk of recurrent VTE. No such associations were observed in the estrogen women atherosclerosis (EWA) study of 118 women with established coronary artery disease who were given transdermal HRT.
Objectives and methods: The aim of the present study was to evaluate the effects of oral and transdermal HRT on levels of C-reactive protein (CRP), which was assayed with a highly sensitive method. We also evaluated the effects on other inflammatory markers and the influence of possible confounding factors.
Results: Oral HRT was associated with a significant increase in CRP after 3 months as compared with placebo (median 79% [95% confidence interval 36-119%] versus -4% [-13 to 10%], p = 0.001). These changes sustained after 12 months. Among those allocated HRT, the median increase in CRP was higher in women who subsequently developed recurrent thrombosis (median 328%, n = 5, versus 54%, n = 60). TNF-alpha levels decreased significantly by mean -10% [-15 to -5%] versus 3% [-4 to 10%], p=0.004. Soluble VCAM-1 decreased in the HRT group compared to the placebo group (mean -13% [-18 to -8%] versus 1%, [-3 to 5%], p < 0.001). There were no significant changes in levels of IL-6, TGF-beta or P-selectin. On transdermal HRT no significant changes in CRP were observed after 3 and 12 months of treatment.
Conclusions: Our findings substantiate that oral HRT containing estradiol is associated with a marked and rapid increase in CRP, whereas transdermal treatment is not. However, this increase on oral treatment was associated with no increases of other inflammatory markers.